Characterizing generic global rigidity
MetadataShow full item record
CitationSteven J. Gortler, Alexander D. Healy, and Dylan P. Thurston. 2010. “Characterizing Generic Global Rigidity.” American Journal of Mathematics 132 (4): 897–939. doi:10.1353/ajm.0.0132.
AbstractA d-dimensional framework is a graph and a map from its vertices to E^d. Such a framework is globally rigid if it is the only framework in E^d with the same graph and edge lengths, up to rigid motions. For which underlying graphs is a generic framework globally rigid? We answer this question by proving a conjecture by Connelly, that his sufficient condition is also necessary: a generic framework is globally rigid if and only if it has a stress matrix with kernel of dimension d+1, the minimum possible. An alternate version of the condition comes from considering the geometry of the length-squared mapping l: the graph is generically locally rigid iff the rank of l is maximal, and it is generically globally rigid iff the rank of the Gauss map on the image of l is maximal. We also show that this condition is efficiently checkable with a randomized algorithm, and prove that if a graph is not generically globally rigid then it is flexible one dimension higher.
Citable link to this pagehttp://nrs.harvard.edu/urn-3:HUL.InstRepos:25757739
- FAS Scholarly Articles